Alert archive / South Carolina / High Wind Watches in 2016
High Wind Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this high wind watch at Sep 1, 2016, 9:43 AM EDT for Burke County, Georgia; 6 counties in South Carolina. It took effect at Sep 2, 2016, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 1, 2016, 9:43 AM EDT (13:43 UTC)
- In effect from
- Sep 2, 2016, 8:00 AM EDT
- Expired
- Sep 1, 2016, 9:05 PM EDT
- In force
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS72 KCAE 011343 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 943 AM EDT THU SEP 1 2016 GAZ077-SCZ029-031-035>038-041-012145- /O.NEW.KCAE.HW.A.0001.160902T1200Z-160903T0600Z/ BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...WAYNESBORO...BISHOPVILLE...SUMTER... BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 943 AM EDT THU SEP 1 2016 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. * TIMING...FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. THE STRONGEST WINDS EXPECTED DURING THE AFTERNOON AND EARLY EVENING. * WINDS...TROPICAL STORM STRENGTH WINDS SUSTAINED NEAR 40 MPH FOR A PERIOD WITH HIGH GUSTS POSSIBLE. * IMPACTS...SOME DAMAGE TO ROOFING AND SIDING MATERIALS, ALONG WITH DAMAGE TO PORCHES, AWNINGS, CARPORTS, AND SHEDS. MOBILE HOMES DAMAGED, ESPECIALLY IF UNANCHORED. UNSECURED LIGHTWEIGHT OBJECTS BECOME DANGEROUS PROJECTILES. COMBINED WITH THE HEAVY RAIN EXPECTED, TREES MAY FALL DOWN. TRAVEL BY VEHICLE MAY BECOME DIFFICULT, ESPECIALLY IN HIGH PROFILE TRUCKS. INCREASING DANGER OF DEATH OR INJURY FROM FALLING OBJECTS SUCH AS TREES OR ELECTRIC WIRES OUTSIDE. SCATTERED POWER AND COMMUNICATIONS OUTAGES CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ AWP
2 follow-up statements
467 WWUS72 KCAE 012053 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 453 PM EDT THU SEP 1 2016 GAZ077-SCZ029-031-035>038-041-020800- /O.CON.KCAE.HW.A.0001.160902T1200Z-160903T0600Z/ BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...WAYNESBORO...BISHOPVILLE...SUMTER... BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 453 PM EDT THU SEP 1 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * TIMING...FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. THE STRONGEST WINDS EXPECTED DURING THE AFTERNOON AND EARLY EVENING. * WINDS...TROPICAL STORM STRENGTH WINDS SUSTAINED NEAR 40 MPH FOR A PERIOD WITH HIGH GUSTS POSSIBLE. * IMPACTS...SOME DAMAGE TO ROOFING AND SIDING MATERIALS... ALONG WITH DAMAGE TO PORCHES... AWNINGS... CARPORTS... AND SHEDS. MOBILE HOMES DAMAGED... ESPECIALLY IF UNANCHORED. UNSECURED LIGHTWEIGHT OBJECTS BECOME DANGEROUS PROJECTILES. COMBINED WITH THE HEAVY RAIN EXPECTED... TREES MAY FALL DOWN. TRAVEL BY VEHICLE MAY BECOME DIFFICULT... ESPECIALLY IN HIGH PROFILE TRUCKS. INCREASING DANGER OF DEATH OR INJURY FROM FALLING OBJECTS SUCH AS TREES OR ELECTRIC WIRES OUTSIDE. SCATTERED POWER AND COMMUNICATIONS OUTAGES CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ LM
125 WWUS72 KCAE 020105 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 905 PM EDT THU SEP 1 2016 GAZ077-SCZ029-031-035>038-041-021000- /O.UPG.KCAE.HW.A.0001.160902T1200Z-160903T0600Z/ /O.NEW.KCAE.HW.W.0001.160902T1200Z-160903T0600Z/ BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...WAYNESBORO...BISHOPVILLE...SUMTER... BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 905 PM EDT THU SEP 1 2016 ...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. THE STRONGEST WINDS EXPECTED DURING THE AFTERNOON AND EARLY EVENING. * WINDS...TROPICAL STORM STRENGTH WINDS SUSTAINED NEAR 40 MPH FOR A PERIOD WITH HIGH GUSTS POSSIBLE. * IMPACTS...SOME DAMAGE TO ROOFING AND SIDING MATERIALS... ALONG WITH DAMAGE TO PORCHES... AWNINGS... CARPORTS... AND SHEDS. MOBILE HOMES DAMAGED... ESPECIALLY IF UNANCHORED. UNSECURED LIGHTWEIGHT OBJECTS BECOME DANGEROUS PROJECTILES. COMBINED WITH THE HEAVY RAIN EXPECTED... TREES MAY FALL DOWN. TRAVEL BY VEHICLE MAY BECOME DIFFICULT... ESPECIALLY IN HIGH PROFILE TRUCKS. INCREASING DANGER OF DEATH OR INJURY FROM FALLING OBJECTS SUCH AS TREES OR ELECTRIC WIRES OUTSIDE. SCATTERED POWER AND COMMUNICATIONS OUTAGES CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ GAZ063>065-SCZ027-028-030-021000- /O.NEW.KCAE.HW.W.0001.160902T1200Z-160903T0600Z/ MCDUFFIE-COLUMBIA-RICHMOND-LEXINGTON-RICHLAND-AIKEN- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS... HEPHZIBAH...SEVEN OAKS...WEST COLUMBIA...CAYCE...LEXINGTON... RED BANK...OAK GROVE...COLUMBIA...AIKEN...NORTH AUGUSTA 905 PM EDT THU SEP 1 2016 ...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT SATURDAY. * TIMING...FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. THE STRONGEST WINDS EXPECTED DURING THE AFTERNOON AND EARLY EVENING. * WINDS...TROPICAL STORM STRENGTH WINDS SUSTAINED NEAR 40 MPH FOR A PERIOD WITH HIGH GUSTS POSSIBLE. * IMPACTS...SOME DAMAGE TO ROOFING AND SIDING MATERIALS... ALONG WITH DAMAGE TO PORCHES... AWNINGS... CARPORTS... AND SHEDS. MOBILE HOMES DAMAGED... ESPECIALLY IF UNANCHORED. UNSECURED LIGHTWEIGHT OBJECTS BECOME DANGEROUS PROJECTILES. COMBINED WITH THE HEAVY RAIN EXPECTED... TREES MAY FALL DOWN. TRAVEL BY VEHICLE MAY BECOME DIFFICULT... ESPECIALLY IN HIGH PROFILE TRUCKS. INCREASING DANGER OF DEATH OR INJURY FROM FALLING OBJECTS SUCH AS TREES OR ELECTRIC WIRES OUTSIDE. SCATTERED POWER AND COMMUNICATIONS OUTAGES CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ LM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this high wind watch went out at Sep 1, 9:41 AM EDT, 2 minutes earlier.
Area forecast discussion, Sep 1, 9:41 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
941 AM EDT THU SEP 1 2016
.SYNOPSIS...
Tropical Storm Hermine is forecast to move out of the eastern
Gulf of Mexico and move NE across north Florida tonight and then
move across South Carolina Friday and Friday night. Behind the
cyclone, drier and cooler high pressure will build into the region
for the weekend.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Current surface analysis shows a cold front extending from New
England southwestward through the Ohio Valley with a prefrontal
trough across Virginia. Tropical Storm Hermine was located in the
east central Gulf of Mexico while a weaker coastal low was noted
off the South Carolina coast. Water vapor imagery shows a strong
digging trough over the Great Lakes into the upper Ohio Valley
which will be the feature that drives the cold front south toward
the area today.
The forecast area remains between Hermine to the south and the
approaching frontal boundary from the north today and should get
strong insolation with mostly clear skies early today. The cold
front is expected to reach the northern Midlands late this
afternoon into early evening but will slow and eventually stall
across the northern Midlands or near the NC/SC line. Ahead of the
front the atmosphere is expected to become weak to moderately
unstable with precipitable water values just under 2 inches but
increasing during the late afternoon hours with steep low level
lapse rates but meager mid level lapse rates. Expect generally
unorganized isolated to scattered convection to develop with
daytime heating but then chances of storms increase this evening
as the front pushes into the northern Midlands so have included
likely pops north to account for this. Severe threat appears low
this afternoon but cannot be ruled out and the threat of heavy
rain will be increasing especially along the stalling front where
training of storms could cause localized flooding concerns.
Daytime high temperatures should top out around 90 degrees at most
locations this afternoon.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Hermine forecast to make landfall sometime tonight along the
Florida coast and lift north-northeastward towards the forecast
area late tonight. Strong moisture transport and an increasing
wind field will provide an influx of tropical moisture to the
region as precipitable water values after 06z exceed 2-2.1 inches.
Pops ramp up after 06z from the south as the storm approaches with
near 100 percent pops during the predawn hours across the CSRA and
southeast Midlands. Overnight lows tonight will be limited by
cloud cover and precipitation resulting in mild min temperatures
in the lower to mid 70s.
Updated 1330z...Flash flood watch has been expanded to the west
to include the entire Midlands and CSRA.
Updated 1330z...A high wind watch has been posted for the eastern
Midlands and portion of CSRA.
Friday into Friday night is the period when the most significant
weather is expected associated with Hermine as the storm is still
forecast to track northeastward across southeast Georgia Friday
morning and cross the coastal plain of South Carolina Friday
evening before lifting northeast through NC on Saturday.
Primary threats to the Midlands and CSRA will be heavy rain with
possible flash flooding across the central and eastern portions of
the region and an isolated tornado threat mainly across the lower
CSRA and eastern Midlands but will ultimately depend on the
eventual track of Hermine. Very strong moisture transport and
isentropic lift with tropical moisture over the area will support
total rainfall amounts of 3 to 6 inches with locally higher
amounts possible and generally went with WPC on rainfall amounts.
Frontogenetic forcing could enhance rainfall amounts as the
tropical moisture overspreads the region Friday with precipitable
water values increase to over 2.5 inches across the eastern half
of the forecast area.
GFS ensembles continue to forecast an average of around 5 inches
at Columbia with some members as high as 7 inches with most of the
rainfall occurring in a 24 hour period. WPC also has the region outlooked
in a slight/moderate risk for excessive rainfall. Despite the
relatively dry soil moisture content across the region the
potential for flash flooding is high enough with this system and
stalled frontal boundary to warrant the issuance of a Flash Flood
Watch.
Although there may be a sharp rainfall gradient to the west of
the storm center...stalled front in the area is a concern...and
models indicate strong isentropic lift and moisture flux into the
west and North Midlands. Therefore...the flash flood watch has
been expanded to the west and north.
Tropical storm wind gusts are possible especially from the east
Midlands to the Pee Dee region and a wind advisory or possible
high wind warning may be needed as confidence increases. Based on
latest information this morning will post a high wind watch for
the eastern Midlands and portion of CSRA...the area most likely
to have sustained winds near tropical storm strength or frequent
gusts above 40 mph.
Models indicate increased helicity and enhanced tornado threat
across the eastern Midlands and lower CSRA region as the cyclone
moves into the region Friday and Friday night and SPC has updated
the outlook to include a marginal risk across much of the area
with slight risk across the far eastern Midlands counties.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Little change to this part of the forecast. Tropical Storm
Hermine will move northeast of the area on Saturday with
diminishing winds and clearing skies. Cannot rule out a possible
band of precipitation across the CSRA and southern Midlands along
a possible deformation zone as the tropical storm exits the
region. Northwest/west flow in the wake of the system will work
to dry out the air mass.
Downslope flow through the weekend should promote diabatic
heating which suggests higher daytime temperatures than model
guidance. Lower dewpoints and mostly clear skies will allow
overnight lows to be in the mid 60s.
Early next week through midweek, an upper-level ridge will build
into the region which will support above normal temperatures with
generally dry weather. Lee-side troughing may bring a slight
chance for showers and thunderstorms into the forecast near the
end of the period but certainty is low at this point.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Generally VFR conditions expected this afternoon outside of
scattered diurnal convection. Surface trough currently across the
Western Carolinas, with a cold front currently near the Ohio
Valley. Both features to shift south today, with latest high
resolution models suggesting best chance of diurnal convection,
associated with best low level convergence along the boundaries,
mainly north of our terminals this afternoon. Additional activity
possible near the coast. For now, will indicate VCSH after 18Z.
Convection could linger or increase in coverage early tonight as low
level moisture flux convergence along the surface boundary increases
ahead of the approaching tropical cyclone. At this time, it appears
the best threat of widespread heavy precipitation associated with
the heart of the cyclone itself will be late in the TAF period or
beyond. Will introduce more predominate precip and MVFR conditions
after 09Z.
EXTENDED AVIATION OUTLOOK...Rain, with embedded bands of heavy
showers/thunderstorms, and associated CIG/VSBY restrictions, along
with windy conditions, expected Friday and Friday night, as the
center of tropical cyclone Hermine passes through or near our FA.
No impacts to aviation expected Saturday afternoon through early
next week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Friday morning through late Friday
night FOR GAZ040-063>065-077.
High Wind Watch from Friday morning through late Friday night
FOR GAZ077.
SC...Flash Flood Watch from Friday morning through late Friday
night FOR SCZ015-016-018-020>022-025>031-035>038-041.
High Wind Watch from Friday morning through late Friday night
FOR SCZ029-031-035>038-041.
&&Hazardous weather outlook, Sep 1, 3:46 AM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 346 AM EDT THU SEP 1 2016 GAZ040-SCZ015-018-020-021-025-026-020800- LINCOLN-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA- 346 AM EDT THU SEP 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. BREEZY TO WINDY CONDITIONS POSSIBLE FRIDAY AND FRIDAY NIGHT, ALONG WITH POSSIBLY LOCALIZED HEAVY RAIN BANDS, AS TROPICAL CYCLONE HERMINE MOVES THROUGH, OR CLOSE TO, THE REGION. ALL INTERESTS SHOULD MONITOR THE LATEST FORECASTS REGARDING HERMINE, AS ADJUSTMENTS TO THE TRACK AND INTENSITY, AND ASSOCIATED IMPACTS, ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY AND FRIDAY NIGHT. GAZ063>065-077-SCZ016-022-027>031-035>038-041-020800- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 346 AM EDT THU SEP 1 2016 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WINDY CONDITIONS AND HEAVY RAIN EXPECTED FRIDAY AND FRIDAY NIGHT, ALONG WITH ISOLATED TORNADOES, ASSOCIATED WITH TROPICAL CYCLONE HERMINE. ALL INTERESTS SHOULD MONITOR THE LATEST FORECASTS REGARDING HERMINE, AS ADJUSTMENTS TO THE TRACK AND INTENSITY, AND ASSOCIATED IMPACTS, ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY AND FRIDAY NIGHT.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:26 AM EDT | Flash Flood Watch | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 41 hr |
Nearby
High Wind Watches in South Carolina, 2016High Wind Watches in Georgia, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.